Alert archive / California / Flash Flood Warnings in 2020

Flash Flood Warning 20, NWS Reno, NV

August 11, 2020Mono County, California

NWS Reno, NV issued this flash flood warning at Aug 11, 2020, 12:12 PM PDT for Mono County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2020, 12:12 PM PDT (19:12 UTC)
Expired
Aug 11, 2020, 2:15 PM PDT
In force
2 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Mono County, CA

The radar

The Reno radar (KRGX), 124 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
3222 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WGUS55 KREV 111912
FFWREV
CAC051-112115-
/O.NEW.KREV.FF.W.0020.200811T1912Z-200811T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
1212 PM PDT Tue Aug 11 2020

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Northern Mono County in northern California...

* Until 215 PM PDT.

* At 1210 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Slinkard burn scar. Flash flooding is ongoing 
  or expected to begin shortly. This may impact Highway 395 near 
  Topaz.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Junction U.S 395 And CA 89, Topaz.

Excessive rainfall over the burn scar will result in debris flow 
moving toward Highway 395 near Topaz. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3861 11957 3865 11961 3871 11958 3864 11949

FLASH FLOOD...RADAR INDICATED

$$

BB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:56 AM PDT, 9 hours 16 minutes earlier.

Area forecast discussion, Aug 11, 2:56 AM PDT, 9 hours 16 minutes before
Area Forecast Discussion
National Weather Service Reno NV
256 AM PDT Tue Aug 11 2020

.SYNOPSIS...

Thunderstorm coverage and intensity increases today. Dry and
breezy conditions will develop for Wednesday. The rest of the week
will feature a rather typical summer time pattern, with light
afternoon winds and a few thunderstorms possible over the weekend.

&&

.SHORT TERM (through Thursday Night)...

No major changes to the forecast thinking. A trough moves inland
today, which will provide forcing for enhanced thunderstorm
development. PWATs remain high based off of model soundings in
addition to ensemble data, so storms have the potential to produce
heavy rain. Pay special attention to recent burn scars which have
enhanced flash flood potential. Storm motions increase by late
afternoon as the flow aloft strengthens. This could help mitigate
the heavy rain potential and also increase chances for dry
lightning strikes. Please see the fire weather section below for
additional details.

Storms today have the potential to be strong with gusty outflow
winds in excess of 50 mph, especially given the modeled DCAPE
values of ~1000 J/kg. Hail also remains a threat along with
blowing dust from any outflows. If you have plans in the Sierra
today, it is best to be off the mountains and/or lakes by no later
than noon.

Based on the latest high resolution guidance and HREF, storms are
likely to build along the Sierra/Sierra Front today by noon-1 pm,
shifting eastward into the late afternoon as the westerly winds
increase. This means storms could move off the Sierra and be out
of the Tahoe Basin by mid-late afternoon. HREF guidance continues
to show high probabilities of storms continuing into northeast CA
(near/E of US-395) and far northwest NV through 9 pm. Outflow
interactions, however, could cause storms to fire off in various
locations.

Much drier air works into the region behind this trough tonight
into Wednesday with PWATs bottoming out. This will keep skies
clear Wednesday with cooler nights anticipated the middle into the
end of the week. Winds will be enhanced (zephyr+ if you will)
Wednesday with gusts of 30-35 mph possible north of I-80
Wednesday, 20-30 mph south of there. The wind/low RH combination
brings enhanced fire concerns, which are discussed in the fire
section below. -Dawn

.LONG TERM...Friday onward...

A strong ridge of high pressure is projected to lift northward
from the southwest US to the Great Basin from Friday through
early next week. This will bring a warming trend, especially from
Saturday onward with highs well into the 90s to near 100 degrees
for lower elevations, and mid-upper 80s near the Sierra. If this
ridge expands farther west, we could end up with with the warmest
air mass of this summer, with highs surpassing 100 degrees across
more areas in western NV.

In addition to the warming trend, this pattern would lead to
increasing moisture and instability across the eastern Sierra and
portions of western NV. Some of this moisture may be from decaying
tropical systems but regardless of the source, conditions would
become favorable for mostly isolated afternoon/evening showers and
thunderstorms. Timing and location may vary, but currently the
first moisture push appears to favor areas south of US-50 Friday
and Saturday. A second round of moisture arriving early next week
could bring shower/thunder chances farther north, including the
Reno-Tahoe area and possibly parts of northeast CA. MJD

&&

.AVIATION...

Very light showers are contributing to random strong and erratic
wind gusts early this morning, potentially impacting all terminals
along the Sierra Front at times through 5 am. Otherwise, stronger
and more widespread thunderstorms are expected today with the
potential for 40-50+ kt erratic outflows, heavy rain obscuring
terrain, hail, and blowing dust. Storms could start as early as
19z, lasting through 05z.

Thunderstorm chances and rough timing within 10 miles of terminals
for today are:

KRNO/KMEV/KCXP: 40% 20z-02z
KTRK/KTVL: 20% 19z-23z
KMMH: 25% 19z-00z

Winds are likely to be gusty on Wednesday, especially near/north
of I-80. Gusts of 25-30 kts are possible.

There is a new wildfire, R-1, located north of KSVE, which may
bring haze/smoke impacts to the region. The severity is dependent
on fire activity today. -Dawn

&&

.FIRE WEATHER...

Main concerns continue to be thunderstorms today followed by dry
and breezy conditions on Wednesday.

Tough call today with how likely new fire starts will be from
thunderstorms. Storms are going to be wet, with plenty of
atmospheric moisture available, but we'll also be seeing an
increase in storm motion by late afternoon and abundant
lightning. Dry strikes outside of wet cores are certainly
possible, and with the current state of the fuels, new fire starts
from lightning seem to be rather efficient lately. That being
said, we are not expecting widespread dry lightning by any stretch
of the imagination and these storms are more likely to put down
local areas of heavy rain. With that in mind, will keep the fire
watch intact today to keep the "heads up" in place, but am not
going to upgrade to a Red Flag Warning. Gusty and erratic outflow
winds, potentially in excess of 50 mph, also remain a concern.

Storms should kick off in the Sierra and northeast CA by early
afternoon, then push into western NV for mid afternoon and
evening hours. High resolution ensemble guidance continues to hint
at high probabilities for storms focusing in NE CA (near/east of
US-395) into far NW NV this afternoon and into the evening. This
could be an area to watch for increased lightning potential.

Conditions rapidly dry for Wednesday with slightly enhanced
afternoon breezes. We aren't looking at a big wind event, but
30-35 mph gusts are possible for the northern Sierra Front,
northeast CA, and northern Washoe/Pershing Counties. This along
with the dry conditions could yield critical fire conditions,
which is especially concerning following an active thunderstorm
day. A Fire Weather Watch remains in effect Wednesday for this.
-Dawn

&&

.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from noon PDT today through Wednesday evening
     NVZ420-423-458.

CA...Fire Weather Watch from noon PDT today through Wednesday evening
     CAZ270-271-278.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 11, 11:23 AM PDT, 49 minutes before
Special Weather Statement
National Weather Service RENO NV
1123 AM PDT Tue Aug 11 2020

CAZ070>073-NVZ001>005-120000-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
1123 AM PDT Tue Aug 11 2020

...Thunderstorms to impact the region through 9 PM...

Showers and thunderstorms are building over the region and will
impact eastern California and western Nevada through 9 PM this
evening.

Strong to severe thunderstorms are possible with erratic outflow
winds over 50 mph, hail, periods of moderate to heavy rain and
dangerous lightning. Outflow winds may damage trees and utility
poles, and generate areas of blowing dust across western Nevada.
Heavy rain may lead to rock slides, debris flows on recently
burned slopes, and cause ponding of water on roads and poorly
drained urban areas.

Now is the time to consider alternate plans for outdoor
activities the remainder of today. Lightning poses an immediate
risk for all outdoor activities. If you have outdoor plans, make
sure you have quick and easy access to shelter inside a building
or vehicle.

http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:27 PM PDTSpecial Weather StatementREVAlpine, Lassen, Mono108 min
Aug 10, 6:12 PM PDTFlash Flood WarningREVPlumas3 hr
Aug 11, 10:40 AM PDTRed Flag WarningREVLassen, Modoc, Plumas, Sierra34 hr
Aug 11, 10:42 AM PDTLake Wind AdvisoryREVLassen, Plumas, Sierra34 hr
Aug 11, 12:50 PM PDTSevere Thunderstorm WarningREVLassen55 min

Nearby

Flash Flood Warnings in California, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.